South Dakota, 2018

Flooding in South Dakota, September 1 to 30, 2018

September 1 to 30, 2018 · NWS FSD · 5 events in 2 counties and zones

High releases continued from upstream dams along the Missouri River and kept the stretch between Fort Randall Dam and Gavins Point Dam in minor flood stage for most of the month. For a brief period late month, scheduled releases were diminished to allow for downstream flow to clear the lower reaches of the river and allowed for the river to return briefly to within banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

High releases continued from upstream dams along the Missouri River and kept the stretch between Fort Randall Dam and Gavins Point Dam in minor flood stage for most of the month. For a brief period late month, scheduled releases were diminished to allow for downstream flow to clear the lower reaches of the river and allowed for the river to return briefly to within banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 31, 9:29 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 31, 9:29 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1029 PM CDT Fri Aug 31 2018

.UPDATE...
Issued at 711 PM CDT Fri Aug 31 2018

With capped atmosphere, and a lack of trigger, have continued to
trend down on Pops through the overnight hours. Expect focus this
evening to be towards the highway 30 corridor closer to short wave
train and convergence of the nose of the low level jet. With the
low level jet oriented southwest to northeast, expect the bulk of
the storms to be focused to the south and east of the forecast
area.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 347 PM CDT Fri Aug 31 2018

Low cloud decks continue to clear across the region, with
temperatures quickly reaching around 80 degrees for afternoon highs.
The main forecast concern over the next 24 hours will be with
location and timing of thunderstorms. Currently, high-resolution
models highlight areas northeast of a Brookings, SD to Luverne, MN
line as having the best chance for storms breaking the capping
inversion. Current satellite and radar imagery show support for this
forecast, with surface-based storms already initiating in far
northeast SD. These are forecast to move southeastward over time.
Hail and gusty winds would be possible under the stronger cells this
evening. As the southwesterly low level jet increases around sunset,
models indicate moisture transport in the 850 hPa layer removing the
cap in central IA, creating a secondary focus for storm activity.
Thunderstorms in this region develop to the north and west during
the early overnight, eventually impacting northwest IA up to the
state line with MN. CAPE over 1000 J/kg would keep hail as a
threat despite the elevated nature of these storms. Northwest IA
will see this scattered storm threat last throughout the
overnight.

The nearly stationary front that is serving as a focus mechanism for
storms will slowly move to the southeast during the day Saturday,
lowering the chance of storms during the day. This boundary moves
back to the northwest Saturday night, slowly increasing the chances
for showers and thunderstorms into Sunday.

.LONG TERM...(Saturday night through Friday)
Issued at 347 PM CDT Fri Aug 31 2018

The large-scale pattern changes little over the next 7 days, with
active weather and daily chances for thunderstorms. Daily high
temperatures range from the mid 70s to low 80s each day, with lows
in the 60s.

The two best periods for widespread thunderstorms and localized
heavy rain look to be Sunday night into Monday, and then again on
Tuesday night into Wednesday. Both of these periods will have
enhanced lift thanks to a couple upper level shortwaves moving
through the southwesterly sub-tropical jet stream aloft. Moisture
transport in the southerly surface flow ahead of these waves will
bring PWATs into the 1.5 to 2.0 inch range, supporting high rainfall
rates with thunderstorms. Mean storm motion looks to favor storms
moving along boundaries, which would encourage training storms. The
details for this treat are still hazy, given a lack of high
resolution guidance at this time range, but these will both be time
frames to focus on over the next several days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1028 PM CDT Fri Aug 31 2018

The thunderstorm threat has diminished for the overnight hours.
Otherwise, guidance is suggesting MVFR/IFR stratus to develop in
areas roughly from the I-29 corridor and eastward later tonight
into Saturday morning. With winds dropping off later tonight, may
see locally reduced visibilities in patchy fog.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

UPDATE...BT
SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JM
Hazardous weather outlook, Aug 31, 9:53 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1053 PM CDT Fri Aug 31 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020400-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
1053 PM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms again for Sunday through the
end of next week. At this time, severe storms do not seem likely.
However, heavy rain is possible from Monday through Thursday,
mainly south of Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Charles Mix

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Charles Mix County, 1.72 mi W of Pickstown to 1.47 mi W of Marty
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
43.066, -98.564

Other than a brief period from September 20 to September 27, minor flooding of mainly agricultural areas persisted through the entire month along the Missouri River near Greenwood (gage site GRWS2). The river crested at 0.5 feet above flood stage on September 19. The river dropped below flood stage at 0800CST September 30.

Flood, Charles Mix

When
September 1, 12:00 AM CST to September 29, 4:00 PM CST
Where
Charles Mix County, 4.59 mi SE of Greenwood to 4.11 mi ESE of Greenwood
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
42.882, -98.306

Minor flooding of mainly agricultural areas occurred as the Missouri River near Verdel (gage site MRVN1) remained above flood stage for most of the month. A few recreational homes between Verdel and Niobrara were impacted by high water levels. The river crested 0.4 feet above flood stage on September 5, then dropped below flood stage from September 20 to September 29. A brief secondary crest occurred at flood stage on September 29, before quickly dropping below flood stage at 0000CST September 30.

Flood, Bon Homme

When
September 1, 12:00 AM CST to September 29, 4:00 PM CST
Where
Bon Homme County, 6.29 mi W of Perkins to 4.55 mi WSW of Perkins
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
42.855, -98.142

Minor flooding of mainly agricultural areas occurred as the Missouri River near Verdel (gage site MRVN1) remained above flood stage for most of the month. A few recreational homes between Verdel and Niobrara were impacted by high water levels. The river crested 0.4 feet above flood stage on September 5, then dropped below flood stage from September 20 to September 29. A brief secondary crest occurred at flood stage on September 29, before quickly dropping below flood stage at 0000CST September 30.

Flood, Bon Homme

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bon Homme County, 6.04 mi SW of Perkins to 4.55 mi WSW of Running Water
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
42.809, -98.106

Some boat docks near Niobrara were flooded along with minor impacts to mainly agricultural areas during most of the month as the Missouri River at Niobrara (gage site MRNN1) crested 1.2 feet above flood stage on September 20. Other than a brief period from September 22 to September 24, the river remained in minor flood through the end of the month.

Flood, Bon Homme

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bon Homme County, 3.66 mi ENE of Running Water to 3.46 mi SSW of Springfield
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
42.791, -97.914

The boat landing near Santee was flooded, and the access road to a few recreational homes east of the landing was inundated throughout the month as the Missouri River at Springfield (gage site SPGS2) crested 1.9 feet above flood stage on September 20. The river remained in minor flood through the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782342, 782344, 782347, 782355, 782357.